Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 194, NWS Norman, OK

April 30, 2000Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Apr 30, 2000, 8:44 AM CDT for Clay County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 30, 2000, 8:44 AM CDT (13:44 UTC)
Expired
Apr 30, 2000, 9:30 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, TX

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 301345
SVROKC
TXC077-301430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
844 AM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 930 AM CDT

* AT 844 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BUFFALO SPRINGS...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BLUEGROVE...BUFFALO
  SPRINGS...HENRIETTA...JOY...NEWPORT AND VASHTI

HAIL UP TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO AT LEAST 70 MPH ARE 
LIKELY.

LAT...LON 3352 9838 3345 9816 3347 9798 3390 9796
          3395 9821
$$
CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:45 AM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 30, 3:45 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT SUN APR 30 2000

WILL FOLLOW CLOSELY TO THE ETA MODEL...AND TO AN EXTENT THE
AVN...THIS FORECAST PACKAGE BASED MAINLY ON HANDLING OF SURFACE
FRONT PROGD TO ENTER AREA TODAY FROM THE NORTHWEST. WHERE THIS
BOUNDARY ENDS UP LATE TODAY THROUGH EARLY MONDAY WILL HAVE PROFOUND
IMPACT ON BOTH SEVERE POTENTIAL THROUGH THIS EVENING AND EXCESSIVE
RAINFALL AREA TONIGHT AND EARLY MONDAY. AGREE AND WILL FOLLOW
REASONING GIVEN BY SPC SWODY1 AND HPC QPFPFD DISCUSSIONS. FLY IN THE
OINTMENT WILL BE MESOSCALE INFLUENCES LATER IN FIRST PERIOD AND
BEYOND. DUE TO THE COMPLEX ISSUE OF FUTURE MESOSCALE FEATURES...WILL
NOT ISSUE FLASH FLOOD WATCH ATTM. WILL HOWEVER MENTION HEAVY
RAINFALL TONIGHT INTO EARLY MONDAY IN ZONE GROUPINGS THAT RUN
ROUGHLY ALONG I-44 NORTHWARD. GREATEST THREAT FOR SIGNIFICANT SEVERE
WEATHER LATER TODAY WILL BE OVER OUR WESTERN NORTH TEXAS ZONES AND
PORTIONS OF SOUTHWEST OKLAHOMA. ALL OF THIS WILL BE DISCUSSED IN
THUNDERSTORM OUTLOOK AND A SPECIAL WEATHER STATEMENT OR FLOOD
POTENTIAL OUTLOOK THAT WILL BE ISSUED TOWARD 6 AM THIS MORNING.
DAY SHIFT WILL MONITOR SEVERE AND FLOOD POTENTIALS AS SMALLER SCALE
INFLUENCES BECOME CLEARER.

IN A NUTSHELL...WITH UPPER LOW HANGING AROUND AND MAIN SURFACE
BOUNDARY MAKING AN ENTRANCE...LIKELY TO CATEGORICAL POPS ARE CALLED
FOR THROUGH SHORT TERM PERIODS. TEMPS WILL BE A LITTLE TRICKY AND
WILL GO ON THE COOLER SIDE FOR HIGHS WITH EXPECTED RAINFALL AND
CLOUD COVER. OVERALL...NO SIGNIFICANT CHANGES FROM YESTERDAYS
AFTERNOON PACKAGE.

NOT A WHOLE LOT OF TIME TO LOOK AT EXTENDED...SO WILL NOT MAKE ANY
MAJOR CHANGES THERE.

COORD WITH ICT.

FCSTID = 11
PRELIM CCF NUMBERS...
OKC   72  62  69  57 /  80  80  70  60
HBR   75  61  70  55 /  80  80  70  50
SPS   78  63  73  58 /  80  80  60  50
GAG   67  53  65  52 / 100  80  60  60
PNC   72  6e0  67  56 /  70  80  70  60
DUA   72  63  72  61 /  40  60  70  60

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Apr 30, 6:46 AM CDT, 1 hour 58 minutes before
OKZ004>048-050>052-TXZ083>090-301346-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
646 AM CDT SUN APR 30 2000

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ACROSS PORTIONS OF WESTERN NORTH TEXAS...ALONG AND SOUTH
OF A LINE FROM QUANAH...TO WICHITA FALLS...TO HENRIETTA. NORTH OF
THIS AREA...A SLIGHT RISK EXISTS THROUGH TONIGHT...FOR THE REMAINDER
OF WESTERN NORTH TEXAS...AND ALL OF WESTERN AND CENTRAL OKLAHOMA...
EXCEPT THE FAR SOUTHEAST...INCLUDING ARDMORE...ADA...AND DURANT.

DISCUSSION...AS OF EARLY THIS MORNING...A SLOW MOVING WARM FRONT WAS
LOCATED JUST SOUTH OF THE RED RIVER...EXTENDING WESTWARD TO AN AREA
OF LOW PRESSURE NEAR LUBBOCK. WHILE SOUTH OF THIS LOW PRESSURE
AREA...A DRY LINE EXTENDING SOUTHWARD INTO MEXICO. THUNDERSTORMS
DEVELOPING NORTH OF THE WARM FRONT THIS MORNING...WILL BE CAPABLE OF
PRODUCING LARGE HAIL NEAR THE OKLAHOMA...TEXAS BORDER...BEFORE THEY
ENCOUNTER MORE STABLE AIR FARTHER EAST.

LATE THIS AFTERNOON AND EVENING...INCREASED INSTABILITY FROM DAYTIME
HEATING...AND GREATER CONVERGENCE ALONG THE WARM FRONT AND
DRY LINE...WILL CONTRIBUTE TO MORE THUNDERSTORM DEVELOPMENT ACROSS
THE MODERATE RISK AREA. FAVORABLE VERTICAL WIND PROFILES WILL
ALLOW THESE STORMS TO BECOME SUPERCELLS...CAPABLE OF PRODUCING VERY
LARGE HAIL...PERHAPS BASEBALL SIZE OR LARGER...AND POSSIBLY A FEW
TORNADOES. NORTH OF THE WARM FRONT...INTO WESTERN AND CENTRAL
OKLAHOMA...THUNDERSTORM DEVELOPMENT IS LIKELY AS WELL...BUT LESS
INSTABILITY AND WEAKER WINDS ALOFT...SUGGESTS THE PRIMARY THREAT WILL
BE LARGE HAIL.

A LARGE AMOUNT OF RAIN IS ALSO EXPECTED THROUGH MONDAY...ACROSS MUCH
OF WESTERN AND NORTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...MAINLY
ALONG AND NORTH OF INTERSTATE 44. ALTHOUGH NO FLASH FLOOD WATCHES
HAVE YET BEEN ISSUED...WATCHES MAY BE ISSUED LATER TODAY OR
TONIGHT...AS FACTORS CONTRIBUTING TO THE POTENTIAL FOR HEAVY RAIN
BECOME MORE CLEAR.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS ACROSS WESTERN NORTH
TEXAS...AND WESTERN AND CENTRAL OKLAHOMA...SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT.

JAMES
Local storm report, Apr 30, 8:25 AM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 AM    4 W QUANAH                TX   FLOODING
04/30/00   HARDEMAN                       WATER COVERING HWY 104
                                          HAM RADIO REPORT

JL
Local storm report, Apr 30, 8:40 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
840 AM CDT SUN APR 30 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    WESTERN HARDEMAN COUNTY   TX   FLOODING
04/30/00   HARDEMAN                       AROUND A FOOT OF WATER
                                          COVERING HWY 104 AT VARIOUS
                                          LOCATIONS^ WEST OF QUANAH
                                          HAM RADIO REPORT

JL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:01 PM CDTSevere Thunderstorm WarningOUNFoard44 min
Apr 29, 7:23 PM CDTSevere Thunderstorm WarningOUNKnox52 min
Apr 29, 7:43 PM CDTSevere Thunderstorm WarningOUNFoard47 min
Apr 29, 8:15 PM CDTSevere Thunderstorm WarningOUNKnox45 min
Apr 29, 8:36 PM CDTSevere Thunderstorm WarningOUNFoard24 min
Apr 29, 9:32 PM CDTSevere Thunderstorm WarningOUNFoard43 min
Apr 29, 9:38 PM CDTSevere Thunderstorm WarningOUNKnox52 min
Apr 29, 9:50 PM CDTFlash Flood WarningOUNFoard, Knox3 hr
Apr 30, 12:06 AM CDTSevere Thunderstorm WarningOUNKnox39 min
Apr 30, 12:21 AM CDTSevere Thunderstorm WarningOUNBaylor39 min
Apr 30, 6:17 AM CDTSevere Thunderstorm WarningOUNHardeman43 min
Apr 30, 7:00 AM CDTSevere Thunderstorm WarningOUNHardeman45 min
Apr 30, 7:55 AM CDTFlash Flood WarningOUNHardeman3 hr
Apr 30, 3:07 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox53 min
Apr 30, 3:20 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman40 min
Apr 30, 3:28 PM CDTTornado WarningOUNFoard32 min
Apr 30, 3:58 PM CDTTornado WarningOUNFoard32 min
Apr 30, 4:01 PM CDTSevere Thunderstorm WarningOUNHardeman59 min
Apr 30, 4:30 PM CDTSevere Thunderstorm WarningOUNFoard45 min
Apr 30, 4:36 PM CDTSevere Thunderstorm WarningOUNKnox54 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger47 min
Apr 30, 5:15 PM CDTSevere Thunderstorm WarningOUNFoard15 min
Apr 30, 5:36 PM CDTSevere Thunderstorm WarningOUNArcher54 min
Apr 30, 5:45 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
Apr 30, 6:21 PM CDTTornado WarningOUNArcher39 min
Apr 30, 6:29 PM CDTSevere Thunderstorm WarningOUNWichita61 min
Apr 30, 6:45 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor30 min
Apr 30, 6:55 PM CDTSevere Thunderstorm WarningOUNClay65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.